Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Nashville, TN

April 3, 20185 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 2018, 8:34 PM CDT for 5 counties in Tennessee. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 8:34 PM CDT (01:34 UTC)
Expired
Apr 3, 2018, 9:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 44 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:34 PM CDTTSTM WND DMG2 W Erin, TNTREE DOWN ALONG SR 147 AND SR 49
Apr 3, 8:34 PM CDTTSTM WND DMG3 Ese Dover, TNTREE DOWN ON HOUSE AT 1741 HWY 49
Apr 3, 8:35 PM CDTTSTM WND DMGErin, TNTREE DOWN AT 1245 OLD HERRIN ROAD
Apr 3, 8:35 PM CDTTSTM WND DMGErin, TNTREE DOWN AT EMERALD ACRES AND ROUTE 49
Apr 3, 8:41 PM CDTTSTM WND DMG12 E Dover, TNTREE FELL ON HOUSE ALONG HWY 79

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS54 KOHX 040134
SVROHX
TNC043-083-085-125-161-040200-
/O.NEW.KOHX.SV.W.0020.180404T0134Z-180404T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
834 PM CDT TUE APR 3 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Dickson County in Middle Tennessee...
  Montgomery County in Middle Tennessee...
  Southeastern Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  Northeastern Humphreys County in Middle Tennessee...

* Until 900 PM CDT

* At 833 PM CDT, severe thunderstorms were located along a line
  extending from near Big Rock to Hurricane Mills, moving east at 55
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clarksville, Dickson, Waverly, Erin, McEwen, Burns, Tennessee
  Ridge, Hurricane Mills, Charlotte, Vanleer, Cumberland City,
  Slayden, Palmyra, Woodlawn, Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 8726 3635 8728 3632 8728 3632 8726
      3605 8729 3595 8782 3657 8779 3664 8752
      3664 8723
TIME...MOT...LOC 0133Z 259DEG 47KT 3655 8775 3598 8779 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
280 
WWUS54 KOHX 040147
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
847 PM CDT TUE APR 3 2018

TNC161-040156-
/O.CAN.KOHX.SV.W.0020.000000T0000Z-180404T0200Z/
Stewart TN-
847 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEWART COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3664 8723 3636 8726 3635 8728 3632 8728
      3632 8726 3605 8729 3599 8761 3637 8760
      3637 8759 3662 8760 3664 8752
TIME...MOT...LOC 0146Z 259DEG 61KT 3658 8748 3601 8752 

$$

TNC043-083-085-125-040200-
/O.CON.KOHX.SV.W.0020.000000T0000Z-180404T0200Z/
Dickson TN-Montgomery TN-Houston TN-Humphreys TN-
847 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR DICKSON...MONTGOMERY...EASTERN HOUSTON AND NORTHEASTERN HUMPHREYS
COUNTIES...

At 846 PM CDT, severe thunderstorms were located along a line
extending from near Fort Campbell North to 8 miles southeast of
McEwen, moving east at 70 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clarksville, Dickson, Burns, Charlotte, Vanleer, Slayden, Palmyra,
Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8723 3636 8726 3635 8728 3632 8728
      3632 8726 3605 8729 3599 8761 3637 8760
      3637 8759 3662 8760 3664 8752
TIME...MOT...LOC 0146Z 259DEG 61KT 3658 8748 3601 8752 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:23 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 3, 8:23 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
823 PM CDT Tue Apr 3 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

With latest SPC day one evening convective outlook emphasizing
the potential for damaging winds more versus large hail across
the mid state region, removed the large hail reference in the
zone forecast product. This is not saying that large hail will not
still be a threat with an isolated svr tstm or two, but damaging
winds potential is the main threat this evening. Tweaked hrly
temp, dewpoint, and wind speed/direction grids. Remainder of
forecast continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Will continue close to timing reasoning
of 18Z TAF forecast issuance as consensus of short range
model guidance continues to support. VFR conditions should
generally prevail before 04/02Z. Sfc pressure gradient
influences should continue to support gusts as high as
35kts ahead of, along, and shortly behind strong sfc frontal
passage. Sfc winds will veer from SW ahead of to NW behind
frontal passage. As strong sfc frontal boundary moves across
mid state 04/00Z-04/06Z, increasing chances of shwrs and tstms,
with ceilings lowering to at least MVFR thresholds, possible.
Decreasing cloudiness expected behind frontal passage as upper
level troughing influences move eastward and sfc ridging
influences build into mid state region.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Apr 3, 5:01 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Apr 3 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Severe storms are possible late this afternoon and evening for all
of Middle Tennessee, however the best chances will be along and
west of I-65. The primary threat is damaging straight-line winds.
Large hail and isolated tornadoes will also be possible.

In addition, a Wind Advisory is in effect for areas west of the
Cumberland Plateau from 10 am this morning through 10 pm this
evening. South to southwest winds of 15 to 25 mph with gusts of 35
to 45 mph at times. These non-thunderstorm winds may blow down a
few trees, tree limbs, or power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing temperatures and widespread of frost are possible
Thursday morning across all of Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is being requested for the severe weather
potential this evening.

Spotter Thunderstorm Reporting Criteria:
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Measured winds of >50 mph
Structural Damage
Downed Trees or Power lines

27

In the hours before

Special weather statement, Apr 3, 7:03 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
703 PM CDT TUE APR 3 2018

TNZ005-006-040030-
Stewart TN-Montgomery TN-
703 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART COUNTIES
UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fort Campbell North, moving northeast at 70 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Dover, Big Rock, Cumberland City, Land Between The
Lakes, Indian Mound, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 8.

LAT...LON 3666 8785 3663 8785 3664 8722 3632 8729
      3634 8759 3636 8759 3637 8761 3636 8772
      3639 8798 3667 8791
TIME...MOT...LOC 0003Z 231DEG 59KT 3661 8758

Whitehead
Local storm report, Apr 3, 7:13 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND DMG 4 NE CLARKSVILLE        36.60N  87.30W
04/03/2018                   MONTGOMERY         TN   EMERGENCY MNGR

            TRACTOR TRAILER OVERTURNED JUST SOUTH OF GUTHRIE

&&

EVENT NUMBER OHX1800318

21
Special weather statement, Apr 3, 7:22 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
722 PM CDT TUE APR 3 2018

TNZ005>007-023>026-057-040045-
Hickman TN-Stewart TN-Robertson TN-Dickson TN-Humphreys TN-
Cheatham TN-Montgomery TN-Houston TN-
722 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...
SOUTHEASTERN STEWART...CHEATHAM...HOUSTON...HUMPHREYS...NORTHERN
HICKMAN AND ROBERTSON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarksville to near Hurricane Mills.
Movement was east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Springfield, Dickson, Ashland City, Waverly, Erin,
Coopertown, White Bluff, Kingston Springs, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Hurricane Mills, Pleasant View, Charlotte,
Orlinda, Adams, Vanleer and Cedar Hill.

This includes the following highways...
 Interstate 40 between mile markers 156 and 181.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3605 8715 3605 8718 3599 8719 3594 8723
      3590 8793 3594 8793 3594 8798 3595 8798
      3664 8752 3665 8671
TIME...MOT...LOC 0021Z 267DEG 55KT 3661 8735 3593 8786

Whitehead
Special weather statement, Apr 3, 7:47 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
747 PM CDT TUE APR 3 2018

TNZ024>026-056-057-040130-
Hickman TN-Dickson TN-Humphreys TN-Cheatham TN-Perry TN-
747 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTH CENTRAL
CHEATHAM...NORTHERN PERRY...SOUTHEASTERN HUMPHREYS AND HICKMAN
COUNTIES UNTIL 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 6 miles northwest of Linden.
Movement was east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dickson, Ashland City, Centerville, Linden, White Bluff, McEwen,
Burns, Hurricane Mills, Charlotte, Lobelville, Bon Aqua, Lyles,
Bucksnort, Mousetail Landing State Park, Pinewood, Pleasantville and
Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 139 and 180.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3567 8802 3613 8769 3626 8703 3565 8748
      3564 8756 3565 8757 3565 8759 3563 8761
      3563 8765 3556 8800 3562 8804
TIME...MOT...LOC 0046Z 255DEG 35KT 3610 8759 3568 8792

Whitehead
Special weather statement, Apr 3, 8:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
817 PM CDT TUE APR 3 2018

TNZ007-008-026-040200-
Robertson TN-Cheatham TN-Sumner TN-
817 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...NORTHEASTERN CHEATHAM
AND EASTERN ROBERTSON COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to near Coopertown. Movement
was east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gallatin, Springfield, Goodlettsville, White House, Millersville,
Greenbrier, Coopertown, Westmoreland, Ridgetop, Cross Plains,
Portland, Pleasant View, Orlinda, Mitchellville, Oak Grove and
Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 101 and 120.
 Interstate 24 between mile markers 26 and 31.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3664 8620 3661 8621 3638 8641 3637 8673
      3641 8675 3639 8678 3636 8679 3635 8683
      3638 8686 3637 8688 3639 8691 3634 8692
      3631 8711 3665 8670 3665 8659 3663 8657
      3665 8651
TIME...MOT...LOC 0117Z 251DEG 50KT 3661 8672 3636 8700

Whitehead
Special weather statement, Apr 3, 8:26 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
826 PM CDT TUE APR 3 2018

TNZ005-006-023>026-040215-
Stewart TN-Dickson TN-Humphreys TN-Cheatham TN-Montgomery TN-
Houston TN-
826 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...STEWART...
WESTERN CHEATHAM...HOUSTON AND HUMPHREYS COUNTIES UNTIL 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dover to near New Johnsonville. Movement was
east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Dickson, Waverly, Camden, Dover, Erin, White Bluff,
Kingston Springs, New Johnsonville, McEwen, Burns, Tennessee Ridge,
Hurricane Mills, Big Rock, Charlotte, Vanleer, Cumberland City,
Slayden, Cheatham Dam and Palmyra.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3656 8714 3655 8712 3646 8713 3645 8711
      3605 8713 3605 8718 3602 8719 3598 8739
      3599 8753 3597 8753 3595 8756 3587 8794
      3594 8793 3594 8797 3607 8796 3615 8792
      3622 8795 3654 8795 3664 8768 3664 8712
TIME...MOT...LOC 0125Z 253DEG 56KT 3649 8788 3595 8791

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:03 PM CDTSpecial Weather StatementOHXMontgomery, Stewart27 min
Apr 3, 7:22 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson23 min
Apr 3, 7:47 PM CDTSpecial Weather StatementOHXDickson, Hickman, Perry43 min
Apr 3, 8:17 PM CDTSpecial Weather StatementOHXSumner43 min
Apr 3, 8:26 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart49 min
Apr 3, 8:29 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry3 hr
Apr 3, 8:35 PM CDTSpecial Weather StatementOHXDavidson40 min
Apr 3, 8:38 PM CDTSevere Thunderstorm WarningOHXHickman, Maury37 min
Apr 3, 8:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson34 min
Apr 3, 8:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson32 min
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson36 min
Apr 3, 9:03 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson42 min
Apr 3, 9:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson32 min
Apr 3, 9:17 PM CDTAreal Flood AdvisoryOHXDavidson, Hickman, Williamson3 hr
Apr 3, 9:18 PM CDTSpecial Weather StatementOHXRobertson, Sumner27 min
Apr 3, 9:25 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson15 min
Apr 3, 9:26 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner34 min
Apr 3, 9:39 PM CDTSpecial Weather StatementOHXLawrence36 min
Apr 3, 10:09 PM CDTSpecial Weather StatementOHXWarren, White51 min
Apr 3, 10:13 PM CDTSpecial Weather StatementOHXGiles47 min
Apr 3, 10:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam52 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White32 min
Apr 3, 10:58 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White47 min
Apr 4, 2:47 AM CDTFreeze WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more30 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.